Texas, 2019

Hail and Damaging Winds in Texas, April 13, 2019

April 13, 2019 · NWS EWX · 19 events in 6 counties and zones

Thunderstorms developed on the warm side of a warm front stretched from the Big Bend region to near Houston. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed on the warm side of a warm front stretched from the Big Bend region to near Houston. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 13, 4:04 AM CST, 29 minutes earlier.

Area forecast discussion, Apr 13, 4:04 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
504 AM CDT Sat Apr 13 2019

.SHORT TERM (Today through Sunday)...
Early morning water vapor imagery shows a compact shortwave trough
beginning to negatively tilt over West Texas. At the surface, height
falls associated with this feature have induced a surface low
located near Ozona with an attendant warm front stretching east
towards Waco and a cold front draped from the low southwest towards
Lajitas. Greatest upper level divergence focusing across West
Central and North Texas this morning has resulted in most development
occurring along and north of this warm front, but a supercell has
managed to develop just south of Del Rio as the main mid-level trough
axis swings towards the Rio Grande.

Given the anticipated trajectory of the West Texas shortwave trough,
expect best forcing for thunderstorm development to continue to
remain north of the region through the morning hours. Continued warm
air advection combined with smaller waves embedded in the flow aloft
will still result in isolated to scattered development through the
morning hours, but greatest coverage is expected to be north of the
region. For activity that is able to develop, SPC Mesoanalysis shows
a local enhancement in low level helicities in the vicinity of the
surface low and this will contribute to at least a transient tornado
threat as cells continue to develop this morning. This wind energy
will also help accelerate updrafts and contribute to the potential
for large hail with stronger thunderstorms.

Regional radar mosaic shows thunderstorms beginning to congeal into
a line along the cold front across Terrell, Crockett, and Irion
counties as the surface low begins to eject eastward. High resolution
guidance is consistent in this broken line of thunderstorms moving
eastward across the Edwards Plateau and Hill Country through the
morning hours. A brief severe threat for large hail and damaging
winds may rematerialize mid to late morning as thunderstorms along
the front are able to tap into some surface based instability from
daytime heating and very steep lapse rates near 8 C/km, but this
window will quickly close as the system and cold front exits to the
east this afternoon. Behind the cold front, strong west to northwest
winds 15 to 25 MPH with gusts approaching 40 MPH will be possible
across the region and a Wind Advisory is in effect for portions of
the region through tonight for these gradient winds.

Drier conditions are expected tonight with winds beginning to
decrease as the surface pressure gradient relaxes. Colder air
filtering into the region will allow for lows in the upper 30s to mid
40s on Sunday morning and highs in the upper 60s to mid 70s with dry
conditions continuing.

&&

.LONG TERM (Sunday Night through Friday)...
Shortwave ridging builds in across the Southern Plains Sunday night
and lingers through Tuesday ahead of the next approaching wave from
the Pacific, leaving Monday and Tuesday dry with temperatures
gradually warming into the upper 70s in Central Texas to near 90
along the Rio Grande. Moisture return with the approach of the mid-
week system will allow for increasing cloud cover on Tuesday with a
few warm air advection type showers spreading into the region late
Tuesday into Wednesday. As the main disturbance quickly translates
east during the day Wednesday, it will drag a cold front across the
region with a quick shot for showers and thunderstorms as it does.
Drier air behind the front will quickly end rain chances again for
Thursday and Friday with highs falling into the mid 70s to mid 80s by
Friday as the post-frontal airmass settles into the region.

&&

.FIRE WEATHER...
Near critical to critical fire weather conditions are expected across
portions of the Rio Grande Plains this afternoon and evening.
Forecast 1-hour fuel moistures are under 4 percent for much of the
Rio Grande Plains today and this, combined with low relative
humidities and gusty northwest winds behind a cold front, will
increase the potential for wildfire spread (particularly in fine
fuels). Forecast soundings show deep mixing (in excess of 8000 feet)
along the Rio Grande today and this will allow for some of the
stronger wind energy associated with the storm system moving across
the Southern Plains to translate to the surface. As a result,
frequent gusts up to 40 MPH may be possible and have continued the
Red Flag Warning for Maverick, Zavala, Frio, and Dimmit as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  47  71  52  80 /  80   0   0   0   0
Austin Bergstrom Intl Airport  79  47  71  49  79 /  80   0   0   0   0
New Braunfels Muni Airport     79  46  72  49  81 /  70   0   0   0   0
Burnet Muni Airport            72  43  68  50  78 /  80  -    0   0   0
Del Rio Intl Airport           76  48  77  53  86 /  20   0   0   0   0
Georgetown Muni Airport        76  45  69  50  78 /  80   0   0   0   0
Hondo Muni Airport             79  46  77  50  86 /  40   0   0   0   0
San Marcos Muni Airport        79  46  72  49  81 /  70   0   0   0   0
La Grange - Fayette Regional   81  48  71  49  80 /  80   0   0   0   0
San Antonio Intl Airport       80  47  74  52  82 /  60   0   0   0   0
Stinson Muni Airport           81  49  74  51  82 /  50   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM this afternoon to 1 AM CDT Sunday for Bexar-
Blanco-Burnet-Comal-Gillespie-Hays-Kendall-Llano-Travis-Williamson.

Wind Advisory from noon today to 7 PM CDT this evening for Atascosa-
Bandera-Dimmit-Edwards-Frio-Kerr-Kinney-Maverick-Medina-Real-Uvalde-
Val Verde-Zavala.

Red Flag Warning from noon today to 8 PM CDT this evening for
Dimmit-Frio-Maverick-Zavala.

&&

Aviation...Oaks
Short-Term/Long-Term...Huffman
Hazardous weather outlook, Apr 12, 1:09 PM CST, 15 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
209 PM CDT Fri Apr 12 2019

TXZ171>173-183>194-202>209-217>225-228-131915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
209 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Near-critical fire weather conditions are expected from gusty and
dry south winds over Val Verde County this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered strong to severe storms are possible between
midnight tonight and 6AM Saturday near and west of an Eagle Pass
to Fredericksburg line. Very large hail, possibly in excess of
golfball size, damaging straight-line winds, and an isolated
tornado or two are possible across this region.

A few strong to severe thunderstorms are possible 6AM to noon
near and north of a Fredericksburg to New Braunfels to
Hallettsville line. Gusty winds and small hail appear to be the
primary threats.

A Red Flag Warning is in effect for portions of the Rio Grande
Plains and Brush Country Saturday afternoon and evening due to
gusty winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 13, 1:10 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
210 AM CDT Sat Apr 13 2019

TXZ184-186-130745-
Kerr TX-Edwards TX-
210 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 245 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Telegraph, or 19 miles south of Junction, moving
north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Us-83 Near The Kerr-Kimble County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 AM CDT for south central
Texas.

LAT...LON 3029 9965 3016 9973 3016 9988 3029 9987
TIME...MOT...LOC 0710Z 188DEG 29KT 3021 9982

MO
Special weather statement, Apr 13, 2:39 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
339 AM CDT Sat Apr 13 2019

TXZ202-130930-
Kinney TX-
339 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY COUNTY UNTIL
430 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Del Rio, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Standart and Amanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, and Doppler radar indicates there is some
rotation occurring in the storm. Be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 AM CDT for south central
Texas.

LAT...LON 2924 10076 2925 10076 2926 10075 2929 10074
      2932 10075 2934 10071 2937 10071 2942 10061
      2917 10049 2911 10071 2917 10078 2920 10077
      2924 10080
TIME...MOT...LOC 0837Z 248DEG 15KT 2917 10092

MO
Local storm report, Apr 13, 4:33 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HAIL             BRACKETTVILLE           29.31N 100.42W
04/13/2019  E1.25 INCH       KINNEY             TX   PUBLIC

            QUARTER TO SILVER DOLLAR SIZED HAIL REPORTED
            IN THE CENTER OF BRACKETTVILLE.

&&

AAT

The radar

The Laughlin AFB radar (KDFX), 14 km away, was scanning. The volume nearest the first event began at 10:35 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kinney

When
April 13, 4:33 AM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.25 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced quarter to silver dollar size hail in Brackettville.

Hail, Kinney

When
April 13, 4:47 AM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced golf ball size hail in Brackettville.

Hail, Medina

When
April 13, 8:16 AM CST
Where
Medina County, 4.16 mi ENE of Mico
Measured
3 in hail
Reported by
Public
Coordinates
29.560, -98.870

A thunderstorm produced three inch hail east of Medina Lake.

Hail, Bexar

When
April 13, 8:30 AM CST
Where
Bexar County, 0.92 mi SW of Grey Forest
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
29.570, -98.680

A thunderstorm produced three inch hail in Helotes.

Hail, Bexar

When
April 13, 8:30 AM CST
Where
Bexar County, 1.51 mi SSE of Leon Spgs
Measured
3 in hail
Property damage
$10,000
Reported by
Public
Coordinates
29.650, -98.620

A thunderstorm produced three inch hail at the Dominion Country Club. The broke vehicle windows.

Thunderstorm Wind, Bexar

When
April 13, 8:30 AM CST
Where
Bexar County, 2.4 mi NNW of Helotes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.610, -98.720

A thunderstorm produced wind gusts estimated at 60 mph that knocked down fences and tree limbs in Helotes.

Hail, Bexar

When
April 13, 8:38 AM CST
Where
Bexar County, 1.51 mi SSW of Grey Forest
Measured
1.5 in hail
Reported by
Public
Coordinates
29.560, -98.680

A thunderstorm produced quarter to ping pong ball size hail in Helotes.

Hail, Bexar

When
April 13, 8:38 AM CST
Where
Bexar County, 0.6 mi W of Beckmann
Measured
1.75 in hail
Reported by
Public
Coordinates
29.600, -98.610

A thunderstorm produced golf ball size hail at the Six Flags Fiesta Texas amusement park in northwestern San Antonio.

Hail, Bexar

When
April 13, 8:40 AM CST
Where
Bexar County, 1.39 mi WNW of Beckmann
Measured
2.75 in hail
Reported by
Public
Coordinates
29.610, -98.620

A thunderstorm produced baseball size hail on Wishata Way in the Legend Hills subdivision in northwestern San Antonio.

Hail, Bexar

When
April 13, 8:48 AM CST
Where
Bexar County, 1.51 mi SSE of Leon Spgs
Measured
3 in hail
Reported by
Public
Coordinates
29.650, -98.620

A thunderstorm produced three inch hail near the Dominion in northwestern San Antonio.

Hail, Bexar

When
April 13, 8:48 AM CST
Where
Bexar County, 1.53 mi SE of Leon Spgs
Measured
3 in hail
Reported by
Public
Coordinates
29.653, -98.614

A thunderstorm produced three inch hail in the Dominion in northwestern San Antonio.

Hail, Bexar

When
April 13, 8:53 AM CST
Where
Bexar County, 6.64 mi E of Leon Spgs
Measured
3 in hail
Reported by
Public
Coordinates
29.680, -98.520

A thunderstorm produced three inch hail on Blanco Rd. north of Loop 1604 in northern San Antonio.

Hail, Comal

When
April 13, 8:55 AM CST
Where
Comal County, 2.27 mi NE of Bulverde
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.750, -98.440

A thunderstorm produced one inch hail in Bulverde.

Hail, Comal

When
April 13, 8:55 AM CST
Where
Comal County, 0.91 mi SE of Anholt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.790, -98.460

A thunderstorm produced golf ball size hail three miles north of Bulverde.

Hail, Comal

When
April 13, 9:15 AM CST
Where
Comal County, 4.19 mi S of Canyon Res
Measured
1.75 in hail
Reported by
Public
Coordinates
29.840, -98.260

A thunderstorm produced golf ball size hail two miles south of Canyon Lake.

Hail, Bexar

When
April 13, 9:36 AM CST
Where
Bexar County, 2.16 mi SSW of Balcones Hgts
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.450, -98.560

A thunderstorm produced nickel size hail at St. Mary's Unversity during Fiesta Oyster Bake.

Thunderstorm Wind, Atascosa

When
April 13, 9:50 AM CST
Where
Atascosa County, 1.21 mi W of Jourdanton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.920, -98.550

A thunderstorm produced wind gusts estimated at 60 mph that broke some tree limbs.

Hail, Bastrop

When
April 13, 10:59 AM CST
Where
Bastrop County, 2.74 mi NE of Hills Prairie
Measured
0.75 in hail
Reported by
Public
Coordinates
30.080, -97.270

Hail, Bastrop

When
April 13, 11:02 AM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.110, -97.310

A thunderstorm produced one inch hail in Bastrop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815165, 815166, 815168, 815169, 815170, 815171, 815172, 815173, 815174, 815177, 815186, 815178, 815179, 815180, 815181, 815182, 815183, 815184, 815185.